Montana, 2005

Hail and Damaging Winds in Montana, June 22, 2005

June 22, 2005 · NWS BYZ · 6 events in 3 counties and zones

5 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 22, 3:04 PM MST, 21 minutes earlier.

Area forecast discussion, Jun 22, 3:04 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
404 PM MDT WED JUN 22 2005

.SHORT TERM...VALID FOR THU AND FRI...
WIDELY SCATTERED CONVECTION HAD DEVELOPED OVER HIGH TERRAIN OF WY
AND WAS MOVING NE INTO FORECAST AREA THIS AFTERNOON. TWO
SHORTWAVES WILL AFFECT THE AREA TONIGHT. ONE WILL MOVE OUT OF ID
INTO THE AREA BY 03Z AND THE OTHER WAVE WILL MOVE NORTH INTO THE
AREA FROM SW UT BY 06Z. WENT WITH NAM12 FOR FORECAST AS IT HAD
GOOD HANDLE ON TRACK OF WAVES THIS AFTERNOON. INVERTED V SOUNDING
PROFILES WILL SUPPORT STRONG WINDS WITH ANY THUNDERSTORMS. CAPES
PROGGED BELOW 1000 J/KG TONIGHT BUT 50 KT MID LEVEL JET OVER W
ZONES SUPPORTED SOME THUNDERSTORMS BECOMING SEVERE.

COLD FRONT OVER NW MT WAS BETTER DELINEATED THIS MORNING THAN IT
WAS THIS AFTERNOON AS STRONG DAYTIME HEATING HAS MODIFIED LOW
LEVEL AIRMASS. NAM12 HAD FRONT SINKING SOUTH INTO AREA AFTER 06Z
AND CONTINUING TO MOVE SOUTH ON THU. FRONT PROGGED TO LIFT NE AS A
WARM FRONT ON FRI. POST-FRONTAL MOISTURE WILL SUPPORT 20-30
PERCENT POPS OVER REGION THROUGH THE PERIOD AND SOUNDINGS SHOWED
SEVERAL HUNDRED JOULES/KG OF CAPE. PREVIOUS FORECAST HAD GOOD
HANDLE ON SITUATION...SO MADE VERY FEW CHANGES. TEMPS ALSO IN GOOD
SHAPE AND WILL BE MUCH LOWER THAN THEY WERE TODAY.

WATER LEVELS OVER SHERIDAN FOOTHILLS HAVE COME DOWN SO HAVE ENDED
SMALL STREAM FLOOD ADVISORY. ARTHUR

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
THE MEDIUM RANGE MODELS RETURN TO A SOUTHWEST UPPER LEVEL FLOW
PATTERN OVER MONTANA THIS WEEKEND. THE LATEST GFS MODEL INDICATES
A BRIEF BREAK IN THE SOUTHWEST FLOW WITH THE SOUTHERN END OF AN
UPPER LEVEL TROUGH PASSING THROUGH MONDAY/MONDAY NIGHT...NORTHWEST
UPPER FLOW TUESDAY...AND A RETURN TO UPPER LEVEL RIDGING AND
SOUTHWEST UPPER FLOW BY WEDNESDAY. THE PREVIOUS FORECAST PACKAGE
HAS THIS HANDLED WELL WITH A GENERAL BROAD BRUSH OF BOTH DAY AND
NIGHT SLIGHT CHANCES FOR THUNDERSTORMS...WITHOUT TRYING TO
PINPOINT THE EXACT PASSAGE OF SHORT-WAVE DISTURBANCES IN THE UPPER
LEVEL FLOW. THE MAIN CHANGE MADE TO THE FORECAST WAS TO RAISE
TEMPERATURES THROUGH THE PERIOD IN THE HIGHER ELEVATIONS AS
PREVIOUS FORECAST PACKAGE REMAINED WELL BELOW NORMAL VALUES AND
EXPECT THAT THESE AREAS WILL SEE ABOVE NORMAL TEMPERATURES.
CARPENTER

&&

.AVIATION...

VFR CONDITIONS CONTINUE TO BE EXPECTED ACROSS MUCH OF THE AREA
THIS EVENING...BUT CONVECTION HAS BEGUN TO PRODUCE LIGHTNING
ACTIVITY OVER THE HIGHER TERRAIN OF THE BEARTOOTH/ABSAROKA
MOUNTAINS AND NEAR BUTTE. ISOLATED MVFR CONDITIONS WILL REMAIN POSSIBLE
NEAR THUNDERSTORMS FORMING ALONG AN APPROACHING COLD FRONT ALIGNED
BETWEEN LWT AND BTM THIS EVENING. CARPENTER

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 062/084 054/079 055/086 057/085 056/084 055/081 058/080
    22/T    30/B    22/T    22/T    22/T    22/T    22/T
LVM 050/080 047/078 046/085 049/081 048/079 048/080 050/081
    22/T    32/T    22/T    22/T    22/T    22/T    22/T
HDN 066/084 056/081 055/087 057/086 058/086 055/083 057/082
    22/T    31/B    22/T    22/T    22/T    22/T    22/T
MLS 067/083 055/081 056/088 060/089 057/088 058/085 059/083
    21/B    20/B    22/T    22/T    22/T    22/T    22/T
4BQ 069/084 056/080 055/086 057/087 058/088 057/085 058/082
    22/T    32/T    22/T    22/T    22/T    22/T    22/T
BHK 065/082 051/080 054/084 056/084 055/084 056/081 057/079
    21/N    20/B    22/T    22/T    22/T    22/T    22/T
SHR 061/084 053/078 051/087 052/087 051/086 051/083 053/082
    22/T    32/T    22/T    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 512 IN EFFECT UNTIL 11 PM MDT THIS
      EVENING FOR ZONES 28>31-34-35-38>42-56>58-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 22, 4:09 AM MST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
509 AM MDT WED JUN 22 2005

MTZ028>042-056>058-063>068-WYZ098-231115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-
509 AM MDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON. GUSTY WINDS WILL BE THE MAIN THREAT FROM ANY
THUNDERSTORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WYZ099-231115-
SHERIDAN FOOTHILLS-
509 AM MDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON. GUSTY WINDS WILL BE THE MAIN THREAT FROM ANY
THUNDERSTORMS THAT DO DEVELOP.

A SMALL STREAM ADVISORY IS IN EFFECT FOR THE FOOTHILLS OF THE BIG
HORN MOUNTAINS IN SHERIDAN COUNTY. PLEASE REFER TO GTFFLSBYZ FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SMALL STREAM ADVISORY IS IN EFFECT THROUGH THURSDAY AFTERNOON FOR
THE FOOTHILLS OF THE BIG HORN MOUNTAINS IN SHERIDAN COUNTY. PLEASE
REFER TO GTFFLSBYZ FOR DETAILS.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 22, 1:04 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
204 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     5 SW BRIDGER            45.24N 108.99W
06/21/2005  65 MPH           CARBON             MT   TRAINED SPOTTER

            ROOFING MATERIAL RIPPED OFF HOUSE

0540 PM     TSTM WND GST     2 NE BRIDGER            45.31N 108.89W
06/21/2005  60 MPH           CARBON             MT   TRAINED SPOTTER

            2 INCH TREE BRANCHES DOWN

0550 PM     TSTM WND GST     12 NW ACTON             46.06N 108.86W
06/21/2005  65 MPH           YELLOWSTONE        MT   TRAINED SPOTTER

0550 PM     TSTM WND GST     9 WNW ACTON             45.98N 108.86W
06/21/2005  70 MPH           YELLOWSTONE        MT   TRAINED SPOTTER

&&

SOLUM
Local storm report, Jun 22, 1:05 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
205 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     2 S NYE                 45.42N 109.82W
06/21/2005  60 MPH           STILLWATER         MT   MESONET

0445 PM     TSTM WND GST     NYE                     45.45N 109.82W
06/21/2005  58 MPH           STILLWATER         MT   CO-OP OBSERVER

0510 PM     TSTM WND DMG     ABSAROKEE               45.52N 109.44W
06/21/2005                   STILLWATER         MT   TRAINED SPOTTER

            UPROOTED EVERGREEN TREE AND AWNING BLOWN OFF HOUSE

0530 PM     TSTM WND GST     RAPELJE                 45.97N 109.27W
06/21/2005  58 MPH           STILLWATER         MT   TRAINED SPOTTER

0535 PM     TSTM WND GST     5 SW BRIDGER            45.24N 108.99W
06/21/2005  65 MPH           CARBON             MT   TRAINED SPOTTER

            ROOFING MATERIAL RIPPED OFF HOUSE

0540 PM     TSTM WND GST     2 NE BRIDGER            45.31N 108.89W
06/21/2005  60 MPH           CARBON             MT   TRAINED SPOTTER

            2 INCH TREE BRANCHES DOWN

0550 PM     TSTM WND GST     12 NW ACTON             46.06N 108.86W
06/21/2005  65 MPH           YELLOWSTONE        MT   TRAINED SPOTTER

0550 PM     TSTM WND GST     9 WNW ACTON             45.98N 108.86W
06/21/2005  70 MPH           YELLOWSTONE        MT   TRAINED SPOTTER

0555 PM     TSTM WND GST     BILLINGS                45.79N 108.54W
06/21/2005  65 MPH           YELLOWSTONE        MT   NWS EMPLOYEE

0600 PM     TSTM WND GST     25 NE RAPELJE           46.22N 108.90W
06/21/2005  60 MPH           GOLDEN VALLEY      MT   TRAINED SPOTTER

0650 PM     TSTM WND GST     10 N ROUNDUP            46.59N 108.54W
06/21/2005  60 MPH           MUSSELSHELL        MT   TRAINED SPOTTER

0745 PM     HAIL             7 SE MELSTONE           46.53N 107.76W
06/21/2005  0.75 INCH        ROSEBUD            MT   TRAINED SPOTTER

0755 PM     HAIL             10 S SUMATRA            46.47N 107.55W
06/21/2005  0.75 INCH        TREASURE           MT   TRAINED SPOTTER

&&

SOLUM

The radar

The Billings radar (KBLX), 63 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Carbon

When
June 22, 3:25 PM MST
Where
Carbon County, 2 mi N of Bridger
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.333, -108.917

Thunderstorm Wind, Musselshell

When
June 22, 5:12 PM MST
Where
Musselshell County, Melstone
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.600, -107.883

Powerline down and crops destroyed

Thunderstorm Wind, Park

When
June 22, 8:05 PM MST
Where
Park County, Livingston
Measured
67 kt (77 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.667, -110.567

Thunderstorm Wind, Park

When
June 22, 8:15 PM MST
Where
Park County, Livingston
Measured
68 kt (78 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.667, -110.567

Wind gusts over 60 mph recorded from 850 pm MDT until 935 pm MDT

Thunderstorm Wind, Park

When
June 22, 8:17 PM MST
Where
Park County, 2 mi NE of Livingston
Measured
80 kt (92 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.683, -110.533

Thunderstorm Wind, Park

When
June 22, 9:50 PM MST
Where
Park County, Livingston
Measured
80 kt (92 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.667, -110.567

Livingston law enforcement reported extensive damage to roofs...semi trailers blown over and fires started due to the strong winds. Power was out to much of the town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452784, 5452785, 5452786, 5452787, 5452788, 5452789.